Maine, 2022

Damaging Winds in Maine, June 17, 2022

June 17, 2022 · NWS GYX · 2 events in 2 counties and zones

An upper level area of low pressure approached from the northwest during the afternoon of June 17th along with a surface cold front. The surface cold front triggered a line of showers and storms as it approached southwest Maine and the Mid-coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level area of low pressure approached from the northwest during the afternoon of June 17th along with a surface cold front. The surface cold front triggered a line of showers and storms as it approached southwest Maine and the Mid-coast. A few storms in the line brought gusty damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 11:56 AM EST, 54 minutes earlier.

Area forecast discussion, Jun 17, 11:56 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1256 PM EDT Fri Jun 17 2022

.SYNOPSIS...
A cold front will sweep through the region today bringing
scattered showers and thunderstorms. Some of these storms will
have the potential to produce strong gusty winds and hail this
afternoon. Cool and unsettled conditions are expected over the
weekend as an upper low sits over New England. Temperatures
moderate early next week with mostly dry conditions as the upper
low pulls away from the area.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1255 PM Update...Broken line of thunderstorms are now pressing
south of the foothills about 1-2 hours faster than projected and
therefore will be working with less instability. A fair amount
of mid level dry air is working against storms achieving greater
strength as the move into the coastal plain. Thus far storms
have remained sub-severe with severe reports of wind gusts on
the order of 40 mph. While additional intensification is
probable as the storms track to the coast have fined tuned PoPs
due to faster timing and changed the forecast wording to small
hail and gusty winds as MLCAPE is substantially lower than
SBCAPE due to mid level dry air. It is worthy to stay weather
aware for areas along the coastal plain as few storms may reach
severe thresholds over the next hour or so.

1043 AM Update...No significant changes to the going forecast
at this hour after a perusal of incoming 12Z guidance. Broken
line of thunderstorms are now approaching the mountains with
these storms staying below severe thresholds while producing
frequent lightning and heavy rainfall. Current satellite shows
plenty of breaks in the clouds south of these thunderstorms with
the RAP continuing to show SBCAPE will climb to 2000 J/kg with
effective shear increasing to around 55 kts. Therefore as these
storms track southeast they will encounter a more favorable
environment and a few severe storms seem probable along the
coastal plain with the best chances for severe near the Capital
District of Maine towards the Mid-Coast. For this update have
made some minor tweaks to PoPs and sky cover based on latest
observations and incoming guidance as well as tweaked
temperatures.

725 AM Update...Just a few minor adjustments to clouds at this
time. Everything else remains on track with some late morning
through mid afternoon storms, with a few possibly severe. Large
hail will likely be the main threat based on latest forecast
soundings, but isolated wind damage and a weak tornado are also
possible.

Previously...

As of early this morning (07z) a weak SFC warm front was
analyzed in NW-SE fashion from northernmost NH to near the Maine
coast. A SFC cold front was located near Lake Ontario and will
continue to move eastward this morning as the warm front pretty
much dissolves. Weak isentropic lift was aiding in scattered
showers and thunderstorms across southeastern NH and the coastal
plain of Maine and these should mainly move offshore leaving a
mostly cloudy but largely dry early to mid morning. However,
with significant height falls already beginning to occur in
advance of a large upper level low, we cannot rule out a few
more showers and a few rumbles of thunder during the morning
hours.

As the cold front continues to push eastward this morning, low
level moisture will increase in our forecast area and aid in
increasing surface-based instability. A few breaks of sun will
help the cause also. As strong height falls continue this
morning, widely scattered surface based thunderstorms are likely
to begin developing earlier than normal, i.e, perhaps early as
between 9 and 10 AM in the far north. Thereafter, the best
forcing for ascent will reach the coastal plain and consequently
the instability axis, likely allowing for widely scattered to
scattered thunderstorms with the potential for strong wind gusts
and hail between noon and 3 pm. Much of the thunderstorm
activity will move offshore between 3 and 4 PM.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The anomalous upper level low and associated cold front will
quickly move eastward early this evening and may be associated
with an arching line of showers and possible thunderstorms
moving southeastward through southern Quebec as per several
CAMs. Most datasets are in agreement that this activity will
weaken significantly with loss of daytime heating, and we
concur. However, we cannot rule out a weakening round of
convective showers and perhaps a few thunderstorms in the
mountains between roughly 8 PM and midnight this evening.

The cold front sweeps through overnight ushering in an
unseasonably cold and dry air mass with gusty westerly winds for
later tonight and Saturday. Saturday should feature a showery
day in the mountains with some snow showers probable on the top
of Mount Washington, and a low chance of some flakes mixing in
above 4000 ft elsewhere between 12z and 18z Saturday. At lower
elevations, we expect breezy, cool, and mainly dry weather with
perhaps a couple of spot showers.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The core of the upper level low pressure system will be crossing
the forecast area Saturday night into Sunday. Scattered showers
will continue across the region and with an anomalous airmass
overhead, some very late season snow shower activity can be
expected across the higher terrain. H8 temperatures will drop to
between 0C and +2C during the day Sunday. This cold air and
plenty of clouds in place will allow for very chilly
temperatures with afternoon highs only in the 30s and 40s
across the higher terrain with 50s to lower 60s elsewhere. Have
leaned towards cooler guidance with this forecast package.

As the upper level low pressure system shifts to the east on
Monday, so will the moisture and cloud cover. There will be a
chance for showers over eastern portions of our forecast area.
We will undergo a gradual warming trend with afternoon high
temperatures mainly in the 60s and lower 70s.

Light winds will dominate the region on Tuesday as we will be
in between weather systems. It will be warmer once again with
mainly 70s across the interior and afternoon sea breezes along
the coastline.

A frontal system will become quasi-stationary over southern and
western New England Wednesday and Thursday. This may allow a
couple brief and light rain showers to cross the region, however
much of the period will remain dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Varying conditions in low clouds and widely sct
showers and thunderstorms will be the theme early this morning.
However, as a cold front approaches from the west, conditions
will improve by midday in a lot of areas except perhaps the
immediate coast. A band of showers and thunderstorms will likely
sweep across the region between noon and 4 pm with improving
conditions in their wake tonight. MVFR or lower conditions
continue in the mountains through Saturday in showers.

Long Term...VFR with some areas of MVFR are possible into the
afternoon hours Sunday. There will be the chance for light
showers lingering into Monday.

&&

.MARINE...
Short Term...SCA conditions will continue today for all waters.
Westerly 25 kt gusts should be the rule on Saturday well in the
wake of a cold front.

Long Term...Low pressure east of the waters will bring
northwesterly winds over the waters Saturday night and Sunday,
before becoming southwest Monday afternoon. A weak gradient will
lead to light winds thereafter.

&&

.TIDES/COASTAL FLOODING...
Very high astronomical tides will continue with little or no
impact over the next couple days.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ150>154.

&&

NEAR TERM...Ekster/Schroeter
SHORT TERM...Ekster
LONG TERM...Cannon
Hazardous weather outlook, Jun 17, 6:34 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
734 AM EDT Fri Jun 17 2022

MEZ007>009-012>014-018>028-033-NHZ001>015-181145-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
734 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

A cold front crossing the region today will bring the potential for
thunderstorms from late morning through the afternoon. Some storms
may become strong to severe with the potential for strong winds and
large hail. An isolated weak tornado cannot be ruled out. The main
threat will be between 11 AM and 4 PM. The best chance of severe
weather will be on the coastal plain and foothills.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today.

ANZ150>154-170-172-174-181145-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
734 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 10:59 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Gray ME
1159 AM EDT Fri Jun 17 2022

MEZ014-021-022-171630-
Interior Waldo ME-Southern Somerset ME-Kennebec ME-
1159 AM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northern Kennebec
and northwestern Waldo Counties through 1230 PM EDT...

At 1158 AM EDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 7 miles southwest of Oakland, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterville, Fairfield, Oakland, China, Clinton, Belgrade, Manchester,
Unity, Palermo, Benton, Albion, Burnham, Freedom, Sidney, Winslow,
Mount Vernon, Vassalboro, Readfield, Vienna and Rome.

This includes Interstate 95 between mile markers 117 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4438 6998 4454 7001 4470 6939 4446 6930
TIME...MOT...LOC 1558Z 256DEG 45KT 4449 6986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HAT
Special weather statement, Jun 17, 11:35 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Gray ME
1235 PM EDT Fri Jun 17 2022

MEZ012-019-020-033-171700-
Southern Oxford ME-Interior Cumberland Highlands ME-Androscoggin ME-
Central Interior Cumberland ME-
1235 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of southeastern Oxford,
southern Androscoggin and northwestern Cumberland Counties through
100 PM EDT...

At 1234 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Waterford to Hiram. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewiston, Bridgton, Mechanic Falls, Naples, Turner, Gorham, Gray,
Hiram, Cornish, Raymond, Standish, Greene, Casco, Limington,
Harrison, Brownfield, Hebron, Denmark, Frye Island and Sebago.

This includes Interstate 95 between mile markers 67 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Sebago Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4374 7065 4375 7064 4379 7065 4379 7067
      4380 7070 4379 7073 4379 7076 4380 7078
      4382 7078 4380 7086 4384 7098 4422 7056
      4420 7009 4371 7053 4371 7056
TIME...MOT...LOC 1634Z 281DEG 30KT 4414 7059 4388 7083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HAT
Special weather statement, Jun 17, 11:52 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Gray ME
1252 PM EDT Fri Jun 17 2022

MEZ018-023-NHZ006-010-171730-
Interior York ME-Coastal York ME-Strafford NH-Southern Carroll NH-
1252 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of central York,
northern Strafford and southeastern Carroll Counties through 130 PM
EDT...

At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 10 miles northwest of Rochester, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Biddeford, Alfred, Sanford, Somersworth, Kennebunk,
Berwick, Farmington, Lebanon, Kennebunkport, Wells, South Berwick,
York, Lyman, Arundel, Acton, Brookfield, Middleton, North Berwick and
Ogunquit.

This includes Interstate 95 between mile markers 11 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4334 7117 4336 7116 4347 7118 4358 7112
      4343 7030 4334 7038 4330 7052 4318 7054
TIME...MOT...LOC 1652Z 284DEG 48KT 4345 7106

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HAT
Local storm report, Jun 17, 12:43 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
143 PM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     MILTON                  43.41N 70.99W
06/17/2022                   STRAFFORD          NH   UTILITY COMPANY

            SEVERAL TREES DOWN ON GOVERNORS ROAD.

&&

PALMER

The radar

The Portland,ME radar (KGYX), 68 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 17, 12:50 PM EST to 12:55 PM EST
Where
Lincoln County, 1.21 mi NW of Medomak
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.010, -69.420

A severe thunderstorm outflow winds downed wires and trees in Bremen, Maine.

Thunderstorm Wind, Knox

When
June 17, 1:10 PM EST to 1:15 PM EST
Where
Knox County, St George
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.020, -69.200

A severe thunderstorm outflow winds downed trees and wires in Saint George, Maine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040884, 1040885.